ADVERTISEMENT
search.svg

Pharmacy News

Liver injury from acetaminophen at low doses linked to fasting, heavy drinking

Acetaminophen is commonly used to treat minor aches and pains; however, patients have been cautioned about liver injury associated with overuse. Because of the extensive use of this medication, Louvet and colleagues at Hôpital Huriez and the Université de Lille (France) performed an evaluation of acute liver injury (ALI) associated with therapeutic doses (less than 6 g/d) of acetaminophen versus overdose levels.

The study, published in the May 2021 issue of Hepatology, included all patients admitted to Hôpital Huriez (Lille, France) with severe acetaminophen-related ALI from 2002 to 2019, either attributable to therapeutic doses (89 patients) or overdose (311 patients). Factors associated with ALI with therapeutic doses were fasting for one day or more (47.5% of patients taking therapeutic doses vs. 26% taking overdose levels of acetaminophen), excess drinking (93.3% vs. 48.5%), and repeated acetaminophen use (4 vs. 1 day). Patients with ALI associated with therapeutic doses were older than those with overdose levels (44 vs. 30.7 years) and had more severe liver injury. In the overall population, independent predictors of disease severity were older age, longer duration of acetaminophen use, and excess drinking. Thirty-day survival was lower in patients who had been given a therapeutic dose than in overdose (87.2% vs. 94.6%).

The authors concluded that ALI with therapeutic doses of acetaminophen is associated with more severe liver injury than overdose levels, and only occurs in patients who experience excess drinking and/or fasting. They suggest that a warning should be issued about the repeated use of nontoxic doses of acetaminophen in patients with those risk factors.

 

Previous Article Race, socioeconomic status associated with lower SGLT2 inhibitor use
Next Article Racial disparities in death rates from chronic conditions magnified in rural areas
Print
3567 Rate this article:
3.6
Please login or register to post comments.